Arkansas, 2013Flash Flooding in Arkansas, May 16 to 17, 2013
May 16 to 17, 2013 · NWS LZK · 3 events in 3 counties and zones
Thunderstorms developed across southern Arkansas on the evening of the 16th and the morning of the 17th as an upper level low pressure system moved across the area. Strong thunderstorms resulted and dropped heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southern Arkansas on the evening of the 16th and the morning of the 17th as an upper level low pressure system moved across the area. Strong thunderstorms resulted and dropped heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 5:29 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, May 16, 5:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
629 PM CDT THU MAY 16 2013
.AVIATION...
THROUGH THE PERIOD...THE UPPER LEVEL LOW OVER NORTHERN ARKANSAS
WILL CONTINUE TO BE THE DOMINANT FEATURE...WITH ABUNDANT MOISTURE
PRESENT AT ALL LEVELS. RAIN WILL BE LIKELY THROUGH MUCH OF THE
NIGHT...GRADUALLY TAPERING OFF DURING THE DAY FRIDAY. MVFR AND IFR
CONDITIONS WILL REMAIN PREDOMINANT AT ADF...HOT...HRO...AND BPK...
WITH VFR CONDITIONS GRADUALLY DETERIORATING ELSEWHERE THROUGH THE
EVENING. CONDITIONS WILL IMPROVE DURING THE MORNING FRIDAY...BUT
WITH THE UPPER LOW STILL NEAR...CLOUDS AND ASSOCIATED MVFR
CONDITIONS ARE LIKELY TO REMAIN IN MUCH OF THE AREA THROUGH THE
END OF THE PERIOD. TAFS OUT ALREADY.
&&
.PREV DISCUSSION... /ISSUED 235 PM CDT THU MAY 16 2013/
DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE CONVECTION CHANCES TODAY
THROUGH FRIDAY WITH THE CURRENT UPPER SYSTEM...AND ANY RISK OF
STRONG TO SEVERE STORMS. THEN LOWER CHANCE ON SATURDAY BEFORE THE
UPPER RIDGE BUILDS IN. THEN COLD FRONT MID NEXT WEEK WITH
CONVECTION. TEMP FORECAST THROUGH THE PERIOD AROUND NORMAL VALUES
TO WARM UP OVER THE WEEKEND.
AFTERNOON CONVECTION HAS REMAINED LOW OVER AR...WITH THE UPPER LOW
PRESSURE SYSTEM OVER EASTERN OK AND MOVING EAST. EARLIER ENERGY
SPOKE AND CONVECTION OVER CENTRAL AR HAS MOVED NE. WHILE THE NEXT
SPOKE ROTATING AROUND THE UPPER LOW HAS DEVELOPED CONVECTION OVER
NE TX TO SW AR TO NW LA...WHICH WAS MOVING EAST SOUTH EAST.
STRONGEST PART OF THIS COMPLEX HAS MOVED OVER NE TX TO NW LA AND
HAS CUT OFF SOME ADDITIONAL POTENTIAL FOR AR STORMS. MAINLY HAVE
SEEN SHOWERS OVER AR EARLIER...WHILE THIS AFTERNOON...A BIT MORE
ELEVATED INSTABILITY HAS DEVELOPED WITH MORE THUNDER IN THE SW AR
AND SOUTH CONVECTION AREAS. THIS AREA IS EXPECTED TO CONTINUE TO
MOVE E SE AND AFFECT SOUTHERN AR. SPC HAS SOUTHERN AR IN SLIGHT
RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING...ESPECIALLY IF
STORMS CAN BECOME MORE SURFACE BASED AND MORE INSTABILITY CAN
ADVECT NORTHWARD. HAVE SEEN SOME SHORT BUT HEAVY RAINFALL WITH
SOME STORMS OVER AR WHILE 12Z KZLK SOUNDING HAD A PRECIP WATER
VALUE OF 1.46 INCHES...AND DEW POINT TEMPS IN THE 60S. CLOUD COVER
HAS HELPED KEEP INSTABILITY DOWN THIS AFTERNOON...BUT IF
DIFFERENTIAL HEATING CAN TAKE HOLD...STORMS COULD INTENSITY
QUICKLY. LARGE HAIL AND/OR DAMAGING WINDS WOULD BE LIKELY SEVERE
THREAT IF ANY SEVERE STORMS FORM.
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
WILL KEEP FIRST PERIOD POPS HIGH...ESPECIALLY FROM CENTRAL TO
SOUTHERN AR...AS THE UPPER LOW MOVES OVER AR...AND BASED ON
CURRENT RADAR TRENDS. MODELS TRENDS GRADUALLY MOVE THE UPPER LOW
THROUGH AR TONIGHT AND WILL KEEP POP CHANCES HIGH THROUGH 12Z
FRIDAY. ON FRIDAY...POP CHANCES WILL GRADUALLY LOWER THROUGH THE
DAY FROM WEST TO EAST...BUT NOT END UNTIL FRIDAY NIGHT...AS MODELS
WANT TO HOLD JUST A BIT OF UPPER ENERGY AND WITH AN UPPER NW
FLOW...OVER AR. THEREFORE ALL RAIN CHANCES FINALLY END BY SATURDAY
AM. ON SATURDAY MODELS AGAIN HINT AT SOME WEAK SHORT WAVE ENERGY
IN THE NW UPPER FLOW...BEFORE THE UPPER RIDGE BUILDS IN OVER AR.
DUE TO HEATING TO THE 80S...IN PLACE MOISTURE AND SOME
INSTABILITY...HAVE A SILENT 14% POP GOING. WOULD NOT BE SURPRISED
IF AN ISOLATED STORM DOES DEVELOP SATURDAY...BUT WILL KEEP SILENT
AT THIS TIME. ON SUNDAY...A WARM AND HUMID DAY WILL BE SEEN WITH
AGAIN A SILENT POP GOING AT THIS TIME. AS MENTIONED...TEMPS WILL
BE NEAR NORMAL VALUES FRIDAY...THEN WARM TO THE 80S WITH SOME
LOCATIONS NEAR 90 ON SUNDAY.
LONG TERM...MONDAY THROUGH THURSDAY
AN UPPER LEVEL LOW WILL BE OVER THE NORTHERN PLAINS TO BEGIN THE
EXTENDED PERIOD WITH A RIDGE OVER THE EAST COAST. THE UPPER LOW WILL
NOT MOVE MUCH THROUGH WEDNESDAY. A WEAK TROUGH THEN DEVELOPS OVER
THE SOUTHERN PLAINS THURSDAY.
A COLD FRONT WILL EXTEND FROM THE MIDWEST THROUGH TEXAS AT THE
BEGINNING OF THE PERIOD. MODELS ARE INDICATING THIS FRONT WILL MOVE
THROUGH ARKANSAS ON TUESDAY AND POSSIBLY STALL UNTIL WEDNESDAY
BEFORE MOVING OUT OF THE STATE. THIS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA AND THE POSSIBILITY OF SOME SEVERE
THUNDERSTORMS. POPS WILL DECREASE WEDNESDAY. THE WEAK UPPER TROUGH
ON THURSDAY WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL GENERALLY BE NEAR TO ABOVE NORMAL THROUGH THE
PERIOD.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...57
Hazardous weather outlook, May 16, 10:25 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1125 AM CDT THU MAY 16 2013
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1125 AM CDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE REGION TODAY AND
TONIGHT...BRINGING SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS.
THUNDERSTORM ACTIVITY WILL INCREASE DURING THE AFTERNOON INTO THE
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTH
ARKANSAS THIS AFTERNOON THROUGH TONIGHT. THE MAIN THREATS WITH THESE
STORMS WILL BE DAMAGING WINDS...LARGE HAIL...AND FEW TORNADOES CAN
NOT BE RULED OUT. THE INTENSITY OF THE STORMS WILL WEAKEN AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY...BEFORE
MOVING EAST OF THE AREA FRIDAY EVENING. DRY CONDITIONS ARE IN THE
FORECAST FOR SATURDAY AND SUNDAY...BEFORE THE NEXT COLD FRONT ENTERS
THE REGION SUNDAY NIGHT. THIS FRONT WILL TAKE SOME TIME TO MOVE
THROUGH THE STATE...AS SEVERAL WAVES MOVE ALONG THE BOUNDARY THROUGH
MID WEEK. THIS COULD BRING THE POTENTIAL FOR HEAVY RAINFALL...
ESPECIALLY ACROSS NORTHERN ARKANSAS. THERE IS ALSO THE POTENTIAL FOR
STRONG STORMS MONDAY INTO TUESDAY...AND THIS WILL CONTINUED TO BE
MONITORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
58/51
In the hours before
Special weather statement, May 16, 5:13 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
613 PM CDT THU MAY 16 2013
ARZ066-067-162345-
CALHOUN AR-OUACHITA AR-
613 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OUACHITA AND
SOUTHWESTERN CALHOUN COUNTIES UNTIL 645 PM CDT...
AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF STEPHENS...OR 6 MILES EAST
OF MCNEIL...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
STEPHENS... PACE CITY... MILLERS BLUFF...
LOUANN... STANDARD UMPSTEAD... OGEMAW...
KIRKLAND... JOYCE CITY... TUPELO GUM BRAKE...
SNOW HILL... BLACK LAKE SLOUGH...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3335 9254 3337 9257 3335 9261 3335 9268
3338 9273 3337 9286 3338 9312 3339 9313
3346 9313 3344 9253 3332 9250 3331 9253
TIME...MOT...LOC 2313Z 275DEG 34KT 3336 9306
62Special weather statement, May 16, 5:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
659 PM CDT THU MAY 16 2013
ARZ066>068-170030-
BRADLEY AR-CALHOUN AR-OUACHITA AR-
659 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OUACHITA...SOUTHERN
CALHOUN AND WESTERN BRADLEY COUNTIES UNTIL 730 PM CDT...
AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF MILLERS BLUFF...OR NEAR
SMACKOVER...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HAMPTON... MORO BAY SP... MILLERS BLUFF...
HARRELL... HAMPTON MUNI ARPT... GRAPEVINE LAKE...
STANDARD UMPSTEAD... MORO BAY... JOYCE CITY...
JERSEY... DELHI... ARTESIAN...
UNCO... TUPELO GUM BRAKE... SUMMERVILLE...
SNOW HILL... SIGNBOARD BRAKE... HARRELL LAKE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3328 9236 3327 9238 3329 9247 3332 9248
3331 9253 3335 9254 3337 9257 3335 9268
3338 9273 3338 9278 3354 9279 3358 9229
3326 9230
TIME...MOT...LOC 2359Z 270DEG 21KT 3342 9266
62Special weather statement, May 16, 6:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
759 PM CDT THU MAY 16 2013
ARZ064-067>069-170130-
BRADLEY AR-CALHOUN AR-DREW AR-LINCOLN AR-
759 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LINCOLN...
WESTERN DREW...SOUTHEASTERN CALHOUN AND BRADLEY COUNTIES UNTIL 830 PM
CDT...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
WARREN TO 5 MILES NORTHEAST OF INGALLS TO 6 MILES SOUTHWEST OF
BLANCHTON...AND MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WARREN... MONTICELLO... WILMAR...
SCIPIO... MORO BAY SP... LONGVIEW...
LANARK... LAKE MONTICELLO... LADELLE...
INGALLS... HILO... HERMITAGE...
HARRELL... GREEN HILL... GRAPEVINE LAKE...
BLANCHTON... VICK... VALLEY...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3320 9219 3321 9223 3325 9224 3327 9230
3325 9232 3328 9236 3327 9243 3350 9247
3381 9165 3359 9161 3338 9170 3339 9197
3331 9197 3323 9208 3321 9208 3320 9213
3317 9212 3315 9215
TIME...MOT...LOC 0059Z 245DEG 33KT 3356 9206 3343 9203
3320 9213
62Flash Flood, Calhoun
- When
- May 16, 8:00 PM CST to 10:30 PM CST
- Where
- Calhoun County, 5.4 mi ESE of Delhi to 1.96 mi S of Summerville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.473, -92.542
Heavy rain caused flash flooding in Hampton. Water entered some apartments and a number of streets were flooded. CoCoRaHs observers reported 4.72 inches of rain 3.7 miles south of Hampton and 4.57 inches 6.8 miles southeast of Hampton.
Flash Flood, Jefferson
- When
- May 17, 3:00 AM CST to 6:00 AM CST
- Where
- Jefferson County, 7.73 mi WSW of Faith to 3.62 mi SE of Pinebergen
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 34.067, -92.229
Very heavy rain fell in the southern part of Jefferson County during the early morning hours of the 17th. Radar showed the swath of heaviest rain from Sulphur Springs to Pinebergen. The 911 center received public reports of rainfall amounts exceeding 5 inches. A CoCoRaHS observer measured 6.62 inches of rain 5.1 miles south-southwest of Pine Bluff and there was a public report of 5.5 inches of rain 4 miles west-southwest of Sulphur Springs. Water entered two homes and a number of roads were flooded, including Old Warren Rd. and Hazel. Ryburn Rd. had to be closed.
Flash Flood, Lincoln
- When
- May 17, 3:30 AM CST to 7:00 AM CST
- Where
- Lincoln County, 5.05 mi N of Griffith Spgs to 1 mi S of Griffith Spgs
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.092, -91.945
Numerous roads were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 16, 20131 injured · $1.2 million · EF1 · 20 events
- Tornadoes in Texas, May 16, 20131 injured · $150,000 · EF1 · 2 events
- Flash Flood and Heavy Rain in Iowa, May 16, 2013$300,000 · 4 events
- Hail and Damaging Wind in Arkansas, May 16 to 17, 2013$50,000 · 55 kt wind · 3 events
- High Surf in Hawaii, May 16 to 22, 201315 events
- Hail in Colorado, May 16, 20131.75 in hail · 4 events
- Flood and Hail in Ohio, May 16, 20130.88 in hail · 4 events
- Flash Flood and Hail in Iowa, May 16, 2013$10,000 · 0.88 in hail · 3 events
- Hail in Maine, May 16, 20131.75 in hail · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 3 events
- Flash Flood and Hail in Kansas, May 16, 201361 kt wind · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440074, 440169, 440174.